Alert archive / Michigan / Small Craft Advisories in 2012
Small Craft Advisory 56, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Aug 9, 2012, 3:22 AM EDT. It took effect at Aug 9, 2012, 8:00 PM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2012, 3:22 AM EDT (07:22 UTC)
- In effect from
- Aug 9, 2012, 8:00 PM EDT
- Expired
- Aug 10, 2012, 6:00 AM EDT
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted, in the capitals the NWS used until 2016.
643 WHUS73 KGRR 090722 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 322 AM EDT THU AUG 9 2012 LMZ844>849-091530- /O.NEW.KGRR.SC.Y.0056.120810T0000Z-120810T1000Z/ /O.NEW.KGRR.GL.A.0009.120810T1000Z-120811T1200Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 322 AM EDT THU AUG 9 2012 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT FRIDAY... ...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT FRIDAY. A GALE WATCH HAS ALSO BEEN ISSUED. THIS GALE WATCH IS IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING. * WINDS...INCREASING TO 30 KNOTS FRIDAY WITH GALES TO 35 KNOTS POSSIBLE. * WAVES...BUILDING TO 3 TO 5 FEET LATE TONIGHT AND 4 TO 7 FEET FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$
3 follow-up statements
112 WHUS73 KGRR 092001 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 401 PM EDT THU AUG 9 2012 LMZ844>849-100415- /O.CON.KGRR.SC.Y.0056.120810T0000Z-120810T1000Z/ /O.CON.KGRR.GL.A.0009.120810T1000Z-120811T1200Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 401 PM EDT THU AUG 9 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT FRIDAY... ...GALE WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING... * WINDS...INCREASING TO 30 KNOTS FRIDAY WITH GALES TO 35 KNOTS POSSIBLE. * WAVES...BUILDING TO 3 TO 5 FEET LATE TONIGHT AND 4 TO 7 FEET FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ OSTUNO
372 WHUS73 KGRR 100109 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 909 PM EDT THU AUG 9 2012 LMZ844>849-100915- /O.CON.KGRR.SC.Y.0056.000000T0000Z-120810T1000Z/ /O.CON.KGRR.GL.A.0009.120810T1000Z-120811T1200Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 909 PM EDT THU AUG 9 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT FRIDAY... ...GALE WATCH REMAINS IN EFFECT FROM 6 AM EDT FRIDAY THROUGH SATURDAY MORNING... * WINDS...INCREASING TO 30 KNOTS FRIDAY WITH GALES TO 35 KNOTS POSSIBLE. * WAVES...BUILDING TO 3 TO 5 FEET TOWARD DAYBREAK FRIDAY AND TO 4 TO 7 FEET FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$
870 WHUS73 KGRR 100726 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 326 AM EDT FRI AUG 10 2012 LMZ844>849-101530- /O.CON.KGRR.SC.Y.0056.000000T0000Z-120810T1000Z/ /O.UPG.KGRR.GL.A.0009.120810T1000Z-120811T1200Z/ /O.NEW.KGRR.GL.W.0022.120810T1000Z-120811T0400Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 326 AM EDT FRI AUG 10 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING... ...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...INCREASING TO 35 KNOT GALES OUT OF THE NORTH TODAY. * WAVES...BUILDING TO 5 TO 10 FEET TODAY... HIGHEST SOUTH OF HOLLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 9, 3:21 AM EDT, 1 minute earlier.
Area forecast discussion, Aug 9, 3:21 AM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
321 AM EDT THU AUG 9 2012
.SYNOPSIS...
ISSUED AT 321 AM EDT THU AUG 9 2012
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING RAIN AND UNSEASONABLY
COOL WEATHER TODAY THROUGH FRIDAY. HIGH TEMPERATURES WILL ONLY REACH
THE MID 60S TO MID 70S TODAY AND FRIDAY. IT WILL ALSO BECOME RATHER
BREEZY LATE TONIGHT THROUGH FRIDAY. A FEW LIGHTER SHOWERS MAY LINGER
INTO SATURDAY BUT MOST OF THE WEEKEND SHOULD BE DRY.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY AFTERNOON)
ISSUED AT 321 AM EDT THU AUG 9 2012
AN UPPER LEVEL LOW PRESSURE SYSTEM IN CONJUNCTION WITH AN
INTENSIFYING SFC LOW TRACKING NE ACROSS OHIO TONIGHT WILL BRING RAIN
AND UNSEASONABLY COOL CONDITIONS TODAY THROUGH FRIDAY. MAX TEMPS
TODAY WILL ONLY REACH THE UPPER 60S TO MID 70S. IT WILL BE EVEN
COOLER FRIDAY WITH STRONG NORTH WINDS... EXTENSIVE LOW CLOUDS AND
SHOWERS. MAX TEMPS FRIDAY WILL ONLY REACH THE MID 60S TO NEAR 70.
MAINTAINING VERY HIGH (CATEGORICAL) POPS FOR RAIN TODAY THROUGH
TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE WITH DEEP MOISTURE IN PLACE
AND HIGH PRECIPITABLE WATER VALUES. ON AVERAGE A GENERAL ONE TO TWO
INCH TYPE RAINFALL IS LIKELY FOR MOST OF OUR FCST AREA FROM TODAY
THROUGH FRIDAY BUT A FEW HIGHER TOTALS ARE POSSIBLE. MOST (IF NOT
ALL) CONVECTIVE DEVELOPMENT TODAY THROUGH TONIGHT SHOULD STAY SOUTH
OF OUR FCST AREA ACROSS IN/OH WHERE SOME DECENT SFC/ELEVATED
INSTABILITY WILL DEVELOP LATER TODAY THROUGH TONIGHT.
EXTENSIVE CLOUD COVER WILL LIKELY LINGER ON SATURDAY BUT ANY
LINGERING LIGHTER SHOWERS SHOULD GRADUALLY TAPER OFF AS THE UPPER
TROF AXIS SHIFTS A LITLE FURTHER ENE AWAY FROM OUR REGION.
.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 321 AM EDT THU AUG 9 2012
THERE WILL BE SLOW WARMING TREND UNTIL THE NEXT SYSTEM COMES THROUGH
LATE IN THE WEEK. COULD BE AN ACTIVE THUNDERSTORM EVENT LATE WEEK
WITH THE FRONT.
THE MODELS DO AGREE OVER ALL ON THE LARGE SCALE UPPER WAVE PATTERN.
THAT IS THE SOUTHERN BRANCH OF THE POLAR JET SLOWLY DIGS SOUTH OVER
THE WESTERN CONUS THROUGH AT LEAST WEDNESDAY. THAT IN TURN RESULTS
IN RISING HEIGHTS OVER THE CENTRAL CONUS INTO MID WEEK. THIS ALL
HAPPENS DUE TO THE STORM SYSTEM THAT IS CURRENTLY NEAR THE NORTH
POLE DIGGING SOUTH SOUTHEAST INTO WESTERN AND CENTRAL CANADA DURING
THIS SAME TIME(SUNDAY INTO WEDNESDAY). THAT RESULTS IN THE LARGE
UPPER HIGH THAT HAS BEEN CAUSING ALL THE HOT WEATHER FOR THE PAST
FEW MONTHS... OVER MOST OF THE CONUS... TO FINALLY BE SQUASHED AND
SHIFTED TO THE GULF OF MEXICO BY WEDNESDAY. THE RISING HEIGHTS WOULD
MEAN WARMER TEMPERATURES HEAR AGAIN (BUT JUST FOR A SHORT TIME).
AS I WROTE YESTERDAY THROUGH... LARGE SCALE CHANGES IN THE PLANETARY
WAVE PATTERN ARE CURRENTLY UNDERWAY. I DO NOT EXPECT ANOTHER BIG
HEAT WAVE FROM THIS WARM UP. A STRONG COLD FRONT FOLLOWS LATE IN THE
WEEK. THAT WILL BE PROCEEDED BY THUNDERSTORMS. HOWEVER THAT WILL BE
JUST BEYOND OUR CURRENT FORECAST PERIOD. THE EVENT LATE WEEK COULD
BE A SIGNIFICANT STORM EVENT FROM WHAT BOTH THE GFS AND ECWMF
SUGGEST. REMEMBER WE HAVE A POLAR LOW DIGGING SOUTH THAT MAY PHASE
WITH PACIFIC STORM IN THAT TIME FRAME.
AS FOR THE DAY TO DAY...OUR CLOSED UPPER LOW SHOULD BE DEPARTING THE
WESTERN GREAT LAKES SATURDAY NIGHT INTO SUNDAY. HIGH PRESSURE WILL
BRING SUNSHINE AND TYPICAL MID AUGUST TEMPERATURES. A WEAK SYSTEM
WILL MOVE THROUGH THE WESTERN GREAT LAKES IN THE MONDAY TIME FRAME.
THAT SYSTEM IS CURRENTLY MOVING ON SHORE OVER THE WESTERN CONUS AND
IS THE KICKER THAT HELPS TO BOOT THE UPPER LOW OUT OF THE GREAT
LAKES. THE MODELS ARE STRUGGLING WITH IT BUT NO MATTER... IT IS WEAK
SYSTEM AND SHOULD HAVE A LIMITED IMPACT TO SOUTHWEST MICHIGAN
WEATHER IN THE MONDAY TIME FRAME...ISOLATED SHOWERS AT BEST.
THE REAL WARM UP WILL BE TUESDAY AND WEDNESDAY. STORMS WILL
FOLLOW... OF COURSE THERE IS ALWAYS TIMING ISSUES WITH SUCH FRONTS
BUT WE WILL HAVE TO WATCH THIS ONE.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1209 AM EDT THU AUG 9 2012
STILL THINKING CONDITIONS WILL GO STEADILY DOWNHILL THE NEXT 24
HOURS. LOOKING FOR SPOTTY LIGHT RAIN THE REMAINDER OF THE NIGHT
WITH VFR CONDITIONS PERSISTING. THURSDAY MORNING...AFTER
12Z...SOME HEAVIER SHOWERS MAY BEGIN TO PRESS IN FROM THE WEST.
FEEL THE 18Z THURSDAY THROUGH 06Z FRIDAY TIME FRAME WILL SEE
CONDITIONS WORSEN INTO THE MVFR CATEGORY AND POSSIBLY LOWER.
HEAVY RAINS ARE QUITE POSSIBLE THURSDAY AFTER 21Z OR SO. DID NOT
GET TOO SPECIFIC AT THIS POINT AS THERE REMAINS SOME MODEL
INCONSISTENCIES REGARDING A BAND OF HEAVY RAIN. CURRENT THINKING
IS THE BAND OF HEAVIER RAIN WILL LIKELY SET UP IN SOUTHWEST LOWER
MICHIGAN THURSDAY EVENING AND NIGHT.
&&
.MARINE...
ISSUED AT 321 AM EDT THU AUG 9 2012
WINDS AND WAVES WILL RAMP UP SIGNIFICANTLY TONIGHT THROUGH FRIDAY.
WATERSPOUTS ARE ALSO POSSIBLE BY THIS AFTERNOON THROUGH TONIGHT INTO
FRIDAY.
&&
.HYDROLOGY...
ISSUED AT 321 AM EDT THU AUG 9 2012
CUMULATIVE RAINFALL TOTALS FROM TODAY THROUGH FRIDAY OF AN INCH OR
TWO ARE LIKELY ACROSS MUCH OF OUR FCST AREA. NO SIGNIFICANT HYDRO
ISSUES ARE ANTICIPATED THOUGH GIVEN LOW RIVER LEVES/DRY ANTECEDENT
CONDITIONS ALTHOUGH RIVER LEVELS WILL COME UP SOMEWHAT IN RESPONSE
TO THIS PROLONGED RAIN EVENT.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY ST JOSEPH TO MANISTEE TONIGHT.
GALE WATCH ST. JOSEPH TO MANISTEE FRIDAY THROUGH FRIDAY NIGHT.
&&
SYNOPSIS...LAURENS
SHORT TERM...LAURENS
LONG TERM...WDM
AVIATION...DUKE
HYDROLOGY...LAURENS
MARINE...LAURENSHazardous weather outlook, Aug 8, 4:48 AM EDT, 22 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 448 AM EDT WED AUG 8 2012 MIZ037>040-043>046-050>052-056>059-064>067-071>074-090900- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 448 AM EDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A DEVELOPING STORM SYSTEM TRACKING SOUTH OF INTERSTATE 80 WILL BRING A PERIOD OF RAIN... LOCALLY HEAVY AT TIMES WITH ISOLATED THUNDERSTORMS THURSDAY INTO EARLY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TUESDAY. LMZ844>849-090900- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 448 AM EDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS WITH POSSIBLE WATER SPOUTS ARE EXPECTED THURSDAY INTO EARLY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TUESDAY. WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:22 AM EDT | Gale Watch | GRR | 24 hr | |
| Aug 9, 5:15 AM EDT | Special Weather Statement | GRR | Calhoun | 60 min |
| Aug 9, 5:55 AM EDT | Special Weather Statement | GRR | Jackson | 65 min |
| Aug 9, 3:17 PM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 15 hr |
Nearby
Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.